Hail, Platte
- When
- July 18, 4:55 PM MST
- Where
- Platte County, Guernsey
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.270, -104.740
Social media post showing ping pong ball size hail.
Multiple supercells trekked across southeast Wyoming and the Nebraska panhandle the afternoon and evening of June 18th. Storms produced all form of severe weather including large hail, strong winds, funnel clouds, and urban flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Multiple supercells trekked across southeast Wyoming and the Nebraska panhandle the afternoon and evening of June 18th. Storms produced all form of severe weather including large hail, strong winds, funnel clouds, and urban flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 4:27 PM MST, 28 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Cheyenne WY 527 PM MDT Fri Jul 18 2025 .KEY MESSAGES... - Scattered PM showers and thunderstorms are expected across the area on both Friday and Saturday. A few storms will have the potential to become strong to severe, mainly in the NE Panhandle. - Quite warm conditions persist for Sunday through Friday, with almost daily chances for isolated to scattered late day showers and thunderstorms. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 100 PM MDT Fri Jul 18 2025 Early afternoon visible satellite imagery reveals developing convective cumulus cloud coverage over the higher terrain of southeast Wyoming. Widely scattered mid and upper-level cloud cover continues to drift from southwest to northeast over the region, evidence in seasonably high mid-level moisture also shown in forecast soundings. Aloft, a light zonal-flow pattern is present over Wyoming and Nebraska, with the core of stronger flow aloft located well to the north in the Dakotas and Montana. Forecast soundings reveal a very shallow layer of upslope flow in areas east of the high plains which is confirmed by surface observations as of 19z. Overall, a very marginal convective setup is in place today. West of I-25, forecast soundings show fairly large dewpoint depressions and generally straight but short hodographs. Isolated instances of gusty wind in the 40-60 mph range are possible with any stronger cores, with isolated shower activity continuing overnight as a weak monsoonal plume of mid-level moisture continues to sit over the central Rockies. Farther east in the Wyoming high plains and Nebraska Panhandle, thunderstorms will have a bit more low-level moisture to work with, with smaller Td depressions and small but slightly more curving hodographs seen in forecast soundings. CAM guidance is in generally good agreement showing a weak clustered storm mode and the possibility of a few cells containing pea to penny sized hail and wind gusts up to 60 mph. The corridor of greatest concern appears to be from Torrington/Lusk through Chadron where locally backed and enhanced surface flow may help to sustain a stronger storm or two through around 3z tonight. Elsewhere, expect a few isolated showers to continue through the evening as the aforementioned monsoonal plume remains in place in the mid levels over all of southeast Wyoming and far western Nebraska. After a mild and partly cloudy overnight period, convection will once again be a threat on Saturday. The 500mb jet will dip southward through the morning and early afternoon, with h5 flow around 25-35 knots over most of the high plains east of the Laramie Range by 18z. Surface flow will remain out of the west in the high-basins of southeast Wyoming. To the east, a battle between drier westerly surface flow and lingering upslope will take place, with a diffuse dryline setting up somewhere along/east of the WY/NE state line in the NE panhandle. Exactly where this dryline sets up and how sharp it becomes will ultimately determine the convective threat in the Panhandle on Saturday. A sharper dryline with more potent moisture return (evidenced in CAMs such as the NAM Nest/WRF ARW would support a greater thunderstorm threat in the panhandle. Supercells would be possible in the CWA with large hail over 1 inch and gusty outflow winds possible. However, models such as the HRRR, FV3, and RRFS favor a more deeply mixed boundary layer and thus a more diffuse dryline farther east of the CDR/AIA/SNY line. This outcome would likely result in only weaker, high-based convection for much of the CWA with only a minor high-wind threat. The current trend of most HREF guidance favors the farther east dryline and lower severe weather threat for the eastern portions of the CWA on Saturday and PoPs/PoT guidance has been adjusted accordingly. Still, folks headed outside to enjoy summertime recreation weekend activities should be on the lookout for briefly gusty winds and isolated lightning with any thunderstorms that do form. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 100 PM MDT Fri Jul 18 2025 Sunday...Low amplitude shortwave ridging aloft develops. With drier air moving in at low and mid levels, only isolated afternoon thunderstorms will be possible near the southern Laramie Range, otherwise dry. 700 mb temperatures near 17 Celsius will yield high temperatures from the mid 80s to upper 90s. Monday...Continued hot with southwest flow aloft and 700 mb temperatures near 16 Celsius. Other than isolated late day thunderstorms, warm temperatures aloft will produce enough convective inhibition to limit convective development. Tuesday...With slightly more atmospheric moisture, and cooler temperatures aloft, we expect to see a little uptick in late day showers and thunderstorms, along with slightly cooler temperatures. Wednesday...As the flow aloft turns westerly, atmospheric moisture increases, with a corresponding increase in late day showers and thunderstorms, along with cooler temperatures. Thursday...Similar temperatures compared to Wednesday with weak ridging aloft. Still looks like adequate low and mid level moisture for isolated to scattered afternoon and evening thunderstorms. Friday...A few degrees warmer than Thursday as 700 mb temperatures peak near 18 Celsius. Adequate atmospheric moisture for isolated to scattered late day showers and thunderstorms, mainly east of I-25. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 522 PM MDT Fri Jul 18 2025 West flow aloft will continue. Wyoming TAFS...Scattered to broken clouds from 7000 to 10000 feet will prevail. Occasional thunderstorms will occur at Rawlins and Cheyenne until 02Z, producing wind gusts to 35 knots. Outside of thunderstorms, winds will gust to 25 knots at Rawlins until 03Z, and to 25 knots at all terminals after 15Z Saturday. Nebraska TAFS...Scattered to broken clouds from 6000 to 12000 feet will prevail. Thunderstorms will be in the vicinity until 03Z. Winds will gust to 23 knots at Chadron and Alliance until 03Z, and to 25 knots at all terminals after 15Z Saturday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAC LONG TERM...RUBIN AVIATION...RUBIN
Hazardous Weather Outlook National Weather Service Cheyenne WY 241 PM MDT Fri Jul 18 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-192045- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 241 PM MDT Fri Jul 18 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered thunderstorms will move eastward in the Wyoming high plains as well as the Nebraska panhandle. Isolated pea to penny sized hail and gusty winds to near 60 mph are the primary threats through 8pm. Please report any severe weather to the NWS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A better chance of thunderstorms will exist on Saturday with storms moving eastward in the Wyoming high plains as well as the Nebraska panhandle. Hail up to quarter size and gusty winds to near 60 mph are the primary threats through 9pm, mainly in the Nebraska panhandle. .Spotter information statement... Please report any severe weather to the NWS.
Special Weather Statement
National Weather Service Cheyenne WY
344 PM MDT Fri Jul 18 2025
WYZ103-106-107-182215-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
344 PM MDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN PLATTE COUNTY THROUGH
415 PM MDT...
At 343 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Dwyer Junction, or 19 miles north of Wheatland,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guernsey, Hartville, Oregon Trail Ruts State Historic Site, Dwyer
Junction, Sandy Cove Campground, Guernsey State Park, and Cassa.
This includes Interstate 25 in Wyoming between mile markers 90 and
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4222 10518 4240 10520 4247 10473 4216 10473
TIME...MOT...LOC 2143Z 266DEG 25KT 4232 10509
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
435 PM MDT Fri Jul 18 2025
WYZ107-108-182315-
East Platte County WY-Goshen County WY-
435 PM MDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GOSHEN AND EAST
CENTRAL PLATTE COUNTIES THROUGH 515 PM MDT...
At 434 PM MDT, Doppler radar was tracking a strong thunderstorm over
Oregon Trail Ruts State Historic Site, or 15 miles northeast of
Wheatland, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guernsey, Fort Laramie, Hartville, Pine Ridge Estates, Oregon Trail
Ruts State Historic Site, Fort Laramie National Historic Site,
Grayrocks Reservoir, Register Cliff State Historic Site, Sandy Cove
Campground, and Guernsey State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4217 10491 4234 10487 4232 10435 4205 10441
TIME...MOT...LOC 2234Z 280DEG 25KT 4225 10479
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
517 PM MDT Fri Jul 18 2025
WYZ103-106-107-190000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
517 PM MDT Fri Jul 18 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALBANY AND NORTHERN
PLATTE COUNTIES THROUGH 600 PM MDT...
At 517 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles southwest of Sibley Peak, or 23 miles north of
Wheatland, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Glendo, Sibley Peak, Glendo State Park, Sandy Beach Campground, Reno
Cove Campground, Bennett Hill Campground, Two Moon Campground,
Guernsey State Park, and Cassa.
This includes Interstate 25 in Wyoming between mile markers 96 and
114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4223 10521 4240 10534 4260 10493 4236 10467
TIME...MOT...LOC 2317Z 240DEG 25KT 4237 10513
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
539 PM MDT Fri Jul 18 2025
WYZ107-108-190015-
East Platte County WY-Goshen County WY-
539 PM MDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GOSHEN AND
NORTHEASTERN PLATTE COUNTIES THROUGH 615 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Dwyer Junction, or 16 miles north of Wheatland, moving east at 25
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Guernsey, Hartville, Oregon Trail Ruts State Historic Site, Register
Cliff State Historic Site, Sandy Cove Campground, Guernsey State
Park, and Dwyer Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4223 10502 4237 10503 4246 10457 4215 10457
TIME...MOT...LOC 2339Z 262DEG 23KT 4230 10494
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelSpecial Weather Statement
National Weather Service Cheyenne WY
545 PM MDT Fri Jul 18 2025
WYZ106>108-190015-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
545 PM MDT Fri Jul 18 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES THROUGH 615 PM MDT...
At 545 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 9 miles southeast of Wheatland, moving northeast at 30
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Slater, Bordeaux, and Antelope Gap.
This includes Interstate 25 in Wyoming between mile markers 62 and
75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4182 10486 4197 10500 4217 10467 4196 10449
TIME...MOT...LOC 2345Z 237DEG 26KT 4194 10485
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TrudelThe Cheyenne radar (KCYS), 124 km away, was scanning. The volume nearest the first event began at 23:53 UTC.
6 hail. Local standard time, as filed.
Social media post showing ping pong ball size hail.
Quarter size hail with estimated 60 mph winds.
Spotter reports quarter size hail.
Spotter reported 1.2 inch hail 10 miles NW of Henry, NE.
Report of quarter size hail.
Broken windows reported due to wind driven quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264566, 1264561, 1264559, 1264562, 1264563, 1264565.